MAUDE Adverse Event Report: ALPHATEC SPINE INC LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL); HXX

ALPHATEC SPINE INC LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL); HXX
Model Number 87011
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records revealed no irregularities.The instrument was found to be properly manufactured and released in accordance with the device master record.Visual inspection found a section of the threads nearest the relief area have fractured and become detached from the instrument.The male threads of the polyaxial screwdriver mate with the female threads of the polyaxial screw in order to advance/anchor the screw into the desired location.The collar component in which the threads are located is manufactured from (b)(4) and comply to atsm a564 standards.A previous investigation conducted for this type of occurrence determined that when the instrument is not completely disengaged/unthreaded from the mating screw, upon removal excessive force is placed on the male threads causing them to fracture and break.
 
Event or Problem Description
The threads on the right side of the polyaxial screwdriver broke off while inserting a mating polyaxial screw.The surgeon retrieved the broken pieces from patient but not all of the fragments were removed.

Brand Name
LOCKING POLYAXIAL SCREWDRIVER (STAINLESS STEEL)
Common Device Name
HXX
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6018376
Report Number2027467-2016-00079
Device Sequence Number16230130
Product Code HXX
UDI-Device Identifier00844856069565
UDI-Public00844856069565
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number87011
Device Catalogue Number87011
Device Lot Number7510401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2016
Initial Report FDA Received Date10/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR